Everywhere local solubility for hypersurfaces in products of projective spaces

Abstract

We prove that a positive proportion of hypersurfaces in products of projective spaces over \({\mathbb {Q}}\) are everywhere locally soluble, for almost all multidegrees and dimensions, as a generalization of a theorem of Poonen and Voloch [25]. We also study the specific case of genus 1 curves in \({\mathbb {P}}^1 \times {\mathbb {P}}^1\) defined over \({\mathbb {Q}}\), represented as bidegree (2, 2)-forms, and show that the proportion of everywhere locally soluble such curves is approximately \(87.4\%\). As in the case of plane cubics [2], the proportion of these curves in \({\mathbb {P}}^1 \times {\mathbb {P}}^1\) soluble over \({\mathbb {Q}}_p\) is a rational function of p for each finite prime p. Finally, we include some experimental data on the Hasse principle for these curves.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Bright, M.J., Browning, T.D., Loughran, D.: Failures of weak approximation in families. Compos. Math. 152(7), 1435–1475 (2016). MR3530447

    MathSciNet  Article  Google Scholar 

  2. 2.

    Bhargava, M., Cremona, J.E., Fisher, T.A.: The proportion of plane cubic curves over \({\mathbb{Q}}\) that everywhere locally have a point. Int. J. Number Theory 12(4), 1077–1092 (2016)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Bhargava, M., Cremona, J.E., Fisher, T.A.: The proportion of genus one curves over \({\mathbb{Q}}\) defined by a binary quartic that everywhere locally have a point, (2020). to appear in International J. Number Theory, arXiv:2004.12085

  4. 4.

    Bhargava, M., Cremona, J.E., Fisher, T.A., Jones, N.G., Keating, J.P.: What is the probability that a random integral quadratic form in n variables has an integral zero? Int. Math. Res. Not. IMRN 12, 3828–3848 (2016). MR3544620

    MathSciNet  Article  Google Scholar 

  5. 5.

    Bosma, W., Cannon, J., Playoust, C.: The Magma algebra system. I. The user language, 1997, pp. 235–265. Computational algebra and number theory (London, 1993). MR1484478

  6. 6.

    Bhargava, M., Ho, W.: Coregular spaces and genus one curves. Camb. J. Math. 4(1), 1–119 (2016). MR3472915

    MathSciNet  Article  Google Scholar 

  7. 7.

    Bhargava, M., Ho, W.: The Hasse principle for some genus one curves in \({\mathbb{P}}^1 \times {\mathbb{P}}^{1}\), (2020). In preparation

  8. 8.

    Bhargava, M., Ho, W.: On average sizes of Selmer groups and ranks in families of elliptic curves having marked points, (2020). Preprint

  9. 9.

    Bhargava, M.: A positive proportion of plane cubics fail the Hasse principle, (2014). arXiv:1402.1131

  10. 10.

    Browning, T., Le Boudec, P., Sawin, W.: The Hasse principle for random Fano hypersurfaces, (2020). arXiv:2006.02356

  11. 11.

    Bober, J.W.: Conditionally bounding analytic ranks of elliptic curves, ANTS X—Proceedings of the Tenth Algorithmic Number Theory Symposium, pp. 135–144 (2013). MR3207411

  12. 12.

    Campana, F.: Connexité rationnelle des variétés de Fano. Ann. Sci. École Norm. Sup. (4) 25(5), 539–545 (1992). MR1191735

    MathSciNet  Article  Google Scholar 

  13. 13.

    Colliot-Thélène, J.-L.: Points rationnels sur les fibrations, Higher dimensional varieties and rational points (Budapest, 2001), pp. 171–221 (2003). MR2011747

  14. 14.

    Fisher, T.A., Ho, W., Park, J.: Data for “Everywhere local solubility for hypersurfaces in products of projective spaces”, (2019). Available at https://www.dpmms.cam.ac.uk/~taf1000/papers/probs22.html

  15. 15.

    Fisher, T.A.: The proportion of plane cubic curves with a rational point, (2015). Oberwolfach report, Explicit methods in number theory

  16. 16.

    Fisher, T.A.: On binary quartics and the Cassels-Tate pairing, (2016). http://www.dpmms.cam.ac.uk/~taf1000/papers/bq-ctp.html

  17. 17.

    Fisher, T.A., Radičević, L.: Some minimisation algorithms in arithmetic invariant theory. J. Théor. Nombres Bordeaux 30(3), 801–828 (2018). MR3938627

    MathSciNet  Article  Google Scholar 

  18. 18.

    Graber, T., Harris, J., Starr, J.: Families of rationally connected varieties. J. Amer. Math. Soc. 16(1), 57–67 (2003). MR1937199

    MathSciNet  Article  Google Scholar 

  19. 19.

    Hartshorne, R.: Ample subvarieties of algebraic varieties. Lecture Notes in Mathematics, vol. 156. Springer, Berlin (1970)

  20. 20.

    Iskovskih, V.A.: Rational surfaces with a pencil of rational curves. Mat. Sb. (N.S.) 74(116), 608–638 (1967). MR0220734

    MathSciNet  Google Scholar 

  21. 21.

    Iskovskih, V.A.: A counterexample to the Hasse principle for systems of two quadratic forms in five variables. Mat. Zametki 10, 253–257 (1971). MR0286743

    MathSciNet  Google Scholar 

  22. 22.

    Kollár, J., Miyaoka, Y., Mori, S.: Rational connectedness and boundedness of Fano manifolds. J. Differ. Geom. 36(3), 765–779 (1992). MR1189503

    MathSciNet  Article  Google Scholar 

  23. 23.

    Monsky, P.: Generalizing the Birch-Stephens theorem. I. Modular curves. Math. Z. 221(3), 415–420 (1996). MR1381589

    MathSciNet  Article  Google Scholar 

  24. 24.

    Poonen, B., Stoll, M.: The Cassels-Tate pairing on polarized abelian varieties. Ann. Math. (2) 150(3), 1109–1149 (1999). MR1740984

    MathSciNet  Article  Google Scholar 

  25. 25.

    Poonen, B., Voloch, J.F.: Random Diophantine equations, Arithmetic of higher-dimensional algebraic varieties (Palo Alto, CA, 2002), (2004), pp. 175–184. With appendices by Jean-Louis Colliot-Thélène and Nicholas M. Katz. MR2029869

  26. 26.

    The Sage Developers, Sagemath, the Sage Mathematics Software System (Version 8.7), (2019). https://www.sagemath.org

  27. 27.

    Schindler, D.: Manin’s conjecture for certain biprojective hypersurfaces. J. Reine Angew. Math. 714, 209–250 (2016). MR3491888

    MathSciNet  Google Scholar 

  28. 28.

    Serre, J.-P.: Spécialisation des éléments de \(\text{ Br}_{2}({\mathbf{Q}}(T_{1}, \cdots, T_{n}))\). C. R. Acad. Sci. Paris Sér. I Math. 311(7), 397–402 (1990). MR1075658

    MathSciNet  Google Scholar 

  29. 29.

    Stamminger, S.: Explicit 8-descent on elliptic curves, PhD thesis, Bremen (2005)

Download references

Acknowledgements

Much of this work was completed during a workshop organized by Alexander Betts, Tim Dokchitser, Vladimir Dokchitser and Celine Maistret, a trimester organized by David Harari, Emmanuel Peyre, and Alexei Skorobogatov, and a workshop organized by Michael Stoll; we thank the organizers as well as Baskerville Hall, Institut Henri Poincaré, and Franken-Akademie Schloss Schney, respectively, for their hospitality during those periods. We also thank Bhargav Bhatt, John Cremona, David Harari, Max Lieblich, Daniel Loughran, Bjorn Poonen, and the anonymous referee for helpful conversations and comments. WH was partially supported by NSF grants DMS-1701437 and DMS-1844763 and the Sloan Foundation. JP was partially supported by NSF grant DMS-1902199.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Wei Ho.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Fisher, T., Ho, W. & Park, J. Everywhere local solubility for hypersurfaces in products of projective spaces. Res. number theory 7, 6 (2021). https://doi.org/10.1007/s40993-020-00223-z

Download citation